Alert archive / Wisconsin / Small Craft Advisories in 2013

Small Craft Advisory 14, NWS Green Bay, WI

January 23, 2013

NWS Green Bay, WI issued this small craft advisory at Jan 23, 2013, 3:24 PM CST. It took effect at Jan 23, 2013, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2013, 3:24 PM CST (21:24 UTC)
In effect from
Jan 23, 2013, 6:00 PM CST
Expired
Jan 24, 2013, 5:45 AM CST
In force
12 hr
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 2:32 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 23, 2:32 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
232 PM CST WED JAN 23 2013

.SHORT TERM...TONIGHT AND THURSDAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A COMPACT
SHORTWAVE DIVING SOUTHEAST OVER THE ARROWHEAD OF MINNESOTA EARLY
THIS AFTERNOON...WHICH IS HELPING TO PUSH ALONG A SURFACE LOW OVER
SOUTHERN LAKE SUPERIOR.  AHEAD OF THE SHORTWAVE...A COMBINATION OF
DPVA AND ISENTROPIC ASCENT IS CONTRIBUTING TO OCCASIONAL LIGHT SNOW
ACROSS MUCH OF THE STATE OF WISCONSIN.  BEHIND THE
SHORTWAVE...ANOTHER SURGE OF ARCTIC AIR IS SLIDING SOUTHEAST...WITH
TEMPERATURES FALLING OVER NORTHERN MINNESOTA...AND WINDS GUSTING
INTO THE 30-35 MPH RANGE.  PLENTY OF CONCERNS IN THE SHORT
TERM...INCLUDING LIGHT SNOW...WIND...AND WIND CHILL ISSUES.

TONIGHT...THE SHORTWAVE TROUGH WILL BE OVERHEAD AT THE START OF THE
EVENING BEFORE DEPARTING BY MIDNIGHT.  SOME SNOW SHOWERS ARE
DIURNALLY ENHANCED...BUT THINK WILL SEE SNOW SHOWERS LINGER EARLY
THIS EVENING WITHIN THE LATEST REINFORCING SURGE OF ARCTIC AIR.
BEHIND THE SHORTWAVE...LOW LEVEL WINDS WILL TURN TO THE NNW AND
BECOME GUSTY FOR A PERIOD THIS EVENING.  COULD SEE SOME GUSTS UP TO
30 MPH.  THE WIND DIRECTION WILL ALSO INCREASE LAKE EFFECT POTENTIAL
WITHIN THE SNOW BELTS OF N-C WISCONSIN.  850MB TEMPS IN THE MID 20S
BELOW ZERO ARE NOT CONDUCIVE FOR GOOD ACCUMULATIONS (TALCUM POWDER
SNOW)...BUT UP TO AN INCH OVER THE NW PART OF VILAS COUNTY LOOKS
POSSIBLE.  POTENTIAL WOULD BE THERE FOR MORE ACCUMS IF THE WIND
DIRECTION DIDNT TURN DUE NORTH AFTER MIDNIGHT.  ARCTIC HIGH PRESSURE
WILL BE BUILDING SE INTO THE WESTERN GREAT LAKES AFTER MIDNIGHT AS
WELL WHICH WILL CONTRIBUTE TO CLEARING SKIES.  WINDS WILL BE
DIMINISHING RATHER QUICKLY AND WILL LIKELY GO LIGHT AND VARIABLE
LATE TONIGHT.  THIS WILL SET UP CONCERNS FOR WIND CHILL HEADLINES.
PROJECTED WIND CHILL VALUES FALL TO 20-25 BELOW BY 02Z OVER CENTRAL
AND NORTH-CENTRAL WISCONSIN WHERE THEY WILL REMAIN UNTIL LATE
TONIGHT WHEN WINDS DROP OFF.  SO THIS SETS UP A WEIRD SCENARIO WHERE
WIND CHILLS WILL BE THE COLDEST DURING THE LATE EVENING AND EARLY
OVERNIGHT HOURS...BEFORE IMPROVING AS WINDS TURN CALM.  WITH COORD
FROM OTHER OFFICES...WILL RUN A WIND ADVISORY FROM 02Z THROUGH 12Z
THU.  POTENTIAL WILL BE THERE TO CANCEL EARLY IF WINDS DO TURN CALM.
LOWS FROM 15 BELOW OVER NORTH-CENTRAL WISCONSIN TO AROUND 0 DEGREES
NEAR LAKE MICHIGAN.

THURSDAY...ARCTIC HIGH PRESSURE WILL BE CENTERED ACROSS THE REGION.
ANY LINGERING LAKE EFFECT SNOW SHOWERS WILL BE ENDING THURSDAY
MORNING AS WINDS TURN LIGHT AND BACK AROUND TO THE WEST.  OTHERWISE
WILL SEE A GOOD DEAL OF SUNSHINE.  CIRRUS WILL BE INCREASING DURING
THE AFTERNOON...BUT MORE SUNSHINE AND LOW LEVEL TEMPS SLIGHTLY
WARMER THAN TODAY SHOULD GIVE TEMPS A DEGREE OR TWO WARMER IN MOST
LOCATIONS.  HIGHS FROM THE UPPER SINGLE DIGITS NORTH TO THE MID
TEENS NEAR LAKE MICHIGAN.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY.

ALBERTA CLIPPER EXPECTED TO SWING ACROSS THE WESTERN LAKES
THURSDAY NIGHT INTO FRIDAY. SNOW IS EXPECTED TO SPREAD INTO
NORTHERN MINNESOTA THURSDAY AFTERNOON AND THEN OVERSPREAD THE
FORECAST AREA THURSDAY NIGHT. STILL SOME DIFFERENCES WITH THE
ONSET OF THE TIMING OF THE SNOW BETWEEN THE GFS/WRF...BUT TRENDED
TOWARD THE QUICKER GFS/CANADIAN/ECMWF SOLUTION DUE TO COLD AIR MASS
IN PLACE AND QUICKER SATURATION OF THE ATMOSPHERE. WENT WITH SNOW
AFTER MIDNIGHT. ACCUMULATIONS SHOULD RANGE FROM 1 TO 3 INCHES
ACROSS THE SOUTHWEST TO 2 TO 4 INCHES OVER NORTH-CENTRAL AND
NORTHEAST WISCONSIN. WILL NEED TO WATCH DOOR COUNTY AS 925MB WINDS
TURN TO THE SOUTH LATE THURSDAY NIGHT INTO FRIDAY MORNING. COULD
SEE SOME LAKE EFFECT SNOW SHOWERS/LAKE ENHANCEMENT ACROSS NORTHERN
DOOR COUNTY. LIGHT SNOW WILL CONTINUE INTO FRIDAY MORNING BEFORE
TAPERING OFF TO SCATTERED SNOW SHOWERS OR FLURRIES FRIDAY AFTERNOON.
AROUND AN INCH ADDITIONAL ACCUMULATION IS EXPECTED...BRINGING THE
TOTAL STORM ACCUMULATIONS OF 2 TO 4 INCHES ACROSS THE SOUTHWEST
PORTION OF THE FORECAST AREA WITH 3 TO 5 INCHES ELSEWHERE. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE ACROSS NORTHERN DOOR COUNTY DUE TO LAKE
ENHANCEMENT/LAKE EFFECT POTENTIAL.

COLDER AIR WILL WORK INTO THE REGION FRIDAY NIGHT. COULD BE SOME GUSTY
WINDS BEHIND DEPARTING SYSTEM THAT COULD PRODUCE SOME BLOWING AND
DRIFTING SNOW. WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK. ANOTHER
SURGE OF ARCTIC AIR WILL PLUNGE INTO THE AREA BY SATURDAY MORNING
WITH TEMPERATURES A FEW DEGREES BELOW ZERO ACROSS CENTRAL WISCONSIN
AND NEAR 5 ABOVE ALONG THE LAKE.

FORECAST CONFIDENCE WANES QUICKLY SUNDAY INTO THE MIDDLE OF NEXT WEEK.
FIRST SYSTEM FOR SUNDAY INTO MONDAY. NEW ECMWF CONTINUES TO BRING BRUNT
OF THE SYSTEM SOUTH OF THE AREA WITH ONLY PRECIPITATION UP TO HIGHWAY
29. THE GFS/CANADIAN WOULD SUPPORT AN ACCUMULATING SNOW SUNDAY INTO
MONDAY. WILL CONTINUE WITH PREVIOUS FORECAST AS I SUSPECT THE
ECMWF WILL SHIFT SYSTEM A LITTLE FURTHER NORTH.

THE NEXT SYSTEM EARLY NEXT WEEK CONTINUES TO BE PROBLEMATIC AS
WELL. THE CANADIAN/GFS DO NOT BRING SYSTEM UP ALONG THE ARCTIC
BOUNDARY. THE 12Z ECMWF WOULD BRING A FAIRLY POTENT SYSTEM FOR
MONDAY NIGHT INTO TUESDAY THAT WOULD BRING AN ONSET OF SNOW...FREEZING
RAIN BEFORE CHANGING OVER TO RAIN OR FREEZING RAIN. DID NOT
INTRODUCE FREEZING RAIN AT THIS TIME SINCE THERE WAS UNCERTAINTY
IF THIS STORM WOULD ACTUALLY EXIST. OTHERWISE...ARCTIC AIR IS
EXPECTED TO LINGER ALONG THE UNITED STATES/CANADIAN BORDER THROUGH
THE END OF NEXT WEEK. HOW MUCH OF THIS ARCTIC INTRUSION WILL
FILTER INTO NORTHEAST WISCONSIN IS STILL QUESTIONABLE...BUT IT
APPEARS THAT BELOW NORMAL TEMPERATURES CAN BE EXPECTED THROUGH
MUCH OF THE PERIOD...EXCEPT FOR THE POSSIBILITY OF TUESDAY IF
ECMWF IS CORRECT.
&&

.AVIATION...CLIPPER TYPE SYSTEM FROM SOUTHWEST ONTARIO WILL PASS
ACROSS THE AREA THIS AFTERNOON.  LIGHT SNOW IS POSSIBLE ACROSS THE
ENTIRE REGION...WITH POTENTIAL TO DROP VSBYS TO 1SM OR 1 1/2SM
WITHIN A HIGH END MVFR CLOUD DECK.  THE CLIPPER WILL EXIT THIS
EVENING...WHICH WILL BRING SNOW SHOWERS TO AN END AND GRADUAL
CLEARING TO CENTRAL AND NORTHEAST WISCONSIN.  CLOUDS WILL TAKE
LONGER TO DEPART OVER NORTH-CENTRAL WISCONSIN WHERE WINDS WILL BE
NORTHWEST OFF LAKE SUPERIOR.  SOME GUSTY NORTHWEST WINDS ARE
POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING...THEN WINDS DIMINISH
TO CALM AFTER MIDNIGHT.  GENERALLY VFR CONDITIONS UNDER MOSTLY CLEAR
SKY LATE TONIGHT INTO EARLY AFTERNOON ON THURSDAY.

MPC
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 8 PM THIS EVENING TO 6 AM CST THURSDAY
FOR WIZ005-010-011-018-019-030-035-036.

&&

MPC/ECKBERG
Hazardous weather outlook, Jan 23, 2:42 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
242 PM CST WED JAN 23 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
242 PM CST WED JAN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

WIND CHILL VALUES FROM 20 TO 25 BELOW ZERO OVER CENTRAL AND NORTH
CENTRAL WISCONSIN COULD CAUSE FROSTBITE IN 25 TO 30 MINUTES
IF PROPER PRECAUTIONS ARE NOT TAKEN.

UP TO AN INCH OF LAKE EFFECT SNOW COULD PRODUCE SLICK ROADS IN
VILAS COUNTY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

HAZARDOUS TRAVEL IS EXPECTED THURSDAY NIGHT INTO FRIDAY. AN ALBERTA
CLIPPER LOW PRESSURE SYSTEM IS EXPECTED TO BRING SNOW...POSSIBLY AS
MUCH AS 3 TO 5 INCHES ACROSS PORTIONS OF NORTH-CENTRAL AND NORTHEAST
WISCONSIN BY FRIDAY AFTERNOON. GUSTY WINDS BEHIND THE CLIPPER SYSTEM
COULD PRODUCE SOME BLOWING AND DRIFTING OF THE NEW SNOW FRIDAY AFTERNOON
INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-242045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
242 PM CST WED JAN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MPC/RE

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:10 PM CSTWind Chill AdvisoryGRBForest, Langlade, Lincoln, Marathon, Oneida, Portage and 2 more14 hr

Nearby

Small Craft Advisories in Wisconsin, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.